MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. BIVONA MID-RANGE AIRE-CUF ADULT TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF, PRODUCT CODE: JOH

SMITHS MEDICAL ASD, INC. BIVONA MID-RANGE AIRE-CUF ADULT TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF, PRODUCT CODE: JOH
Model Number 750180 
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device evaluation: a bivona mid-range aire-cuf adult tracheostomy tube was returned and visual inspection identified that the inflation valve was positioned deep into the airway balloon.The opening of the inflation balloon was magnified, revealing no tears or cuts that would prevent the inflation valve from seating properly into the balloon.In addition, no manufacturing defects were identified with the inflation balloon.Cuff inflation and air leak tests were performed on the device.Air could be removed from the device without any problems and the cuffs remained inflated without issues.Cuffs were also inflated and deflated eight additional times to ensure the inflation valve remained in place.Based on the investigation and testing, it was determined the device was manufactured to specification and no leak was confirmed.However, it was noted that user interface may have caused the condition with the valve, that likely a twisting motion or excessive force was applied to the inflation valve when attaching the syringe, which would cause the valve to advance down into the balloon.
 
Event or Problem Description
Information was received that the white valve from the pilot balloon of a smiths medical bivona mid-range aire-cuf adult tracheostomy tube "went in and never came back out.Therefore the patient leaked".Subsequently, an emergent tracheostomy tube change out was performed.No adverse patient effects were reported.

Brand Name
BIVONA MID-RANGE AIRE-CUF ADULT TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF, PRODUCT CODE: JOH
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8391663
Report Number3012307300-2019-01167
Device Sequence Number1921593
Product Code JOH
UDI-Device Identifier15021312006421
UDI-Public15021312006421
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K914088
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number750180 
Device Catalogue Number750180 
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2019
Initial Report FDA Received Date03/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;